November 25, 2013
Statin Use Negatively Affected By Interactions With Other Meds
Brett Smith for redOrbit.com - Your Universe Online
A new study from a team of American researchers published in the Journal of Clinical Lipidology has found undesirable drug interactions with statins are causing many to discontinue using the cholesterol-lowering drugs.
Many drugs are known to add to a common side effect of taking statins – muscle pain. The pain often pushes patients to discontinue using the lifesaving, cholesterol-lowering drugs.
While these undesirable interactions are well-known, physicians and pharmacists who could adjust a medicinal regimen are not doing enough to help patients, the study researchers said.
“We’ve known for some time of many medications that can interact with statins, but only now is it becoming clear that this is a significant contributor to the side effects, and often the reason some patients stop taking statins,” said Matt Ito, a pharmacy professor at Oregon State University College of Pharmacy and president of the National Lipid Association, which funded this study.
“This issue is something physicians, pharmacists and patients all need to be more aware of,” Ito continued. “There’s a lot we can do besides discontinue use of these valuable medications. You can change dosages, use drugs that don’t cause interactions, use different types of statins.
“Patients need to be proactive in understanding this issue and working with their health care providers to address it,” Ito said.
The new study was performed as part of a survey of over 10,000 current and former statin users. Researchers discovered the prescribing of drugs that interfere with statin metabolism nearly doubles the odds a person will stop statin use because of muscle pain. These interfering drugs include common antibiotics, cardiovascular drugs, cancer treatments and anti-HIV drugs.
The statin survey found a muscle-related side effect was reported by 29 percent of respondents. Out of all the former statin users in the survey, 62 percent said side effects, typically muscle pain, were their motivation for stopping the drugs.
In a press release, the study researchers cited a recent report that found as many as 20 percent of noteworthy statin-drug interactions were missed in 64 pharmacies. They added statin side effects are more common in women and connected to increasing age, history of cardiovascular disease and other conditions. However, stopping the use of statins has been affiliated with a higher cardiovascular-related mortality rate.
Approximately 20 million people in the US are currently being prescribed statins and new guidelines were recently released by the American Heart Association (AHA) which further expanded their use. The controversial new statin guidelines suggested 33 million more Americans could benefit from the cholesterol-lowering drugs. However, a report published in the journal The Lancet last week said the guidelines are based on flawed calculations.
The dispute over the recommendations came as the AHA held its annual meeting in Dallas last week. After a Saturday night meeting, the AHA and the American College of Cardiology both said the calculator used to guide the recommendations was not perfect, yet it was a major step forward, and noted patients and doctors should discuss treatment options, not simply follow a calculator.